Alert archive / Minnesota / Areal Flood Advisories in 2011

Areal Flood Advisory 3, NWS Twin Cities, MN

June 14, 2011Brown County, Redwood County, Minnesota

NWS Twin Cities, MN issued this areal flood advisory at Jun 14, 2011, 1:42 PM CDT for Brown County, Redwood County, Minnesota. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 14, 2011, 1:42 PM CDT (18:42 UTC)
Expired
Jun 14, 2011, 4:30 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Brown County, MN, Redwood County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WGUS83 KMPX 141842
FLSMPX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 PM CDT TUE JUN 14 2011

MNC015-127-142130-
/O.NEW.KMPX.FA.Y.0003.110614T1842Z-110614T2130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REDWOOD MN-BROWN MN-
142 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  SOUTHERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 430 PM CDT

* AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAINFALL CONTINUING TO DEVELOP OVER 
  SOUTHWEST MINNESOTA AND SPREADING INTO AREAS FROM NEAR TRACY TO LAMBERTON
  AND NEW ULM. 


* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE LOCALIZED NEAR LOW
  WATER CROSSINGS...AND MINOR RISES IN OF SMALL CREEKS AND STREAMS.
  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING...INCLUDE...NEW ULM...
  CLEMENTS...EVAN...HANSKA...LAMBERTON...LUCAN...REVERE...SANBORN...
  SLEEPY EYE...SPRINGFIELD AND WABASSO.

  RANFALL RATES FROM ONE HALF TO ONE INCH PER HOUR ARE LIKELY THOUGH 
  3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE LOCALIZED FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4448 9557 4433 9446 4412 9436 4412 9504
      4413 9511 4419 9512 4419 9547 4421 9559

$$
JPR
2 follow-up statements
940 
WGUS83 KMPX 141914
FLSMPX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT TUE JUN 14 2011

MNC015-127-142130-
/O.CON.KMPX.FA.Y.0003.000000T0000Z-110614T2130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REDWOOD MN-BROWN MN-
214 PM CDT TUE JUN 14 2011

...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR BROWN
AND SOUTHERN REDWOOD COUNTIES UNTIL 430 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUING TO DEVELOP OVER 
SOUTHWEST MINNESOTA AND SPREADING INTO AREAS FROM NEAR TRACY TO LAMBERTON
AND NEW ULM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE LOCALIZED FLOODING NEAR LOW
WATER CROSSINGS...AND MINOR RISES IN OF SMALL CREEKS AND STREAMS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING...INCLUDE...NEW ULM...
CLEMENTS...EVAN...HANSKA...LAMBERTON...LUCAN...REVERE...SANBORN...
SLEEPY EYE...SPRINGFIELD AND WABASSO.

RANFALL RATES FROM ONE HALF TO ONE INCH PER HOUR ARE LIKELY THOUGH 
3 PM.

$$
259 
WGUS83 KMPX 142029
FLSMPX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT TUE JUN 14 2011

MNC015-127-142130-
/O.CON.KMPX.FA.Y.0003.000000T0000Z-110614T2130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REDWOOD MN-BROWN MN-
329 PM CDT TUE JUN 14 2011

...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR BROWN
AND REDWOOD COUNTIES UNTIL 430 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO MOVE INTO...OR 
DEVELOPING OVER REDOWOOD AND BROWN COUNTIES. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE LOCALIZED FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NEW
ULM...HANSKA...LAMBERTON...LUCAN...MORGAN...SANBORN...
SEAFORTH...SLEEPY EYE...SPRINGFIELD...VESTA AND WABASSO.

REPORTS BY THE PUBLIC INDICATED WATER OVER PARTS OF HIGHWAY 14 IN SOUTHERN 
REDWOOD COUNTY BUT NOT ANY BLOCKED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS
AND STREAMS.

&&

LAT...LON 4454 9559 4454 9537 4470 9536 4470 9533
      4457 9509 4452 9489 4441 9469 4437 9453
      4434 9446 4428 9442 4426 9438 4411 9437
      4411 9510 4420 9511 4420 9559

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Jun 14, 12:57 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 14, 12:57 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT TUE JUN 14 2011

.UPDATE...

ADDED 18Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...

THE FORECAST CHALLENGES CENTER ON THE RAIN AND THUNDER CHANCES
AND COVERAGE AS WELL AS RAINFALL AMOUNTS DURING THE NEXT 48
HOURS. THE POTENTIAL FOR THUNDERSTORMS DOES LOOK TO RE-INCREASE
THIS WEEKEND INTO EARLY NEXT WEEK...AND GRADUALLY THE FOCUS IN THE
FORECAST WILL SHIFT TO THAT AS THERE APPEARS TO BE SEVERE WEATHER
POTENTIAL AT LEAST SOMETIME DURING THAT PERIOD.

SYNOPSIS...IT IS A MESSY FLOW PATTERN ON THE WATER VAPOR LOOP OVER
THE MIDWEST THIS MORNING. THE PRIMARY LONG WAVE TROUGH AND
POTENTIAL VORTICITY ANOMALY IS LOCATED FROM ALBERTA DOWN THROUGH
CO...BUT A PLETHORA OF SHORT WAVE IMPULSES IN ADVANCE ARE
NOTED...INCLUDING ONE LEAVING NORTHERN MN AND ANOTHER NEAR SIOUX
FALLS BY DAYBREAK. THE PRIMARY WARM FRONT IS LOCATED FROM
NORTHEAST KS INTO MO...AND NORTH OF THIS HAS BEEN TRAINING
THUNDERSTORM ACTIVITY EARLY THIS MORNING IN CENTRAL TO EASTERN IA.
WARM AIR ADVECTION ALOFT AND DECREASING STABILITY CONTINUES TO
WORK NORTHWARD ACROSS NORTHERN IA AND INTO FAR SOUTHERN MN AS SEEN
ON RUC ANALYSES. WHILE THE PRIMARY BOUNDARY WILL STAY WELL
SOUTH...THIS ELEVATED WARM AND MOIST ADVECTION WILL CREEP
NORTHWARD TODAY. THE APPROACH OF THE PRIMARY LONG WAVE TONIGHT
INTO WEDNESDAY STILL PROVIDES THE PERIOD FOR HIGHER POPS IN THE
FORECAST AREA. BEHIND THIS WAVE WILL BRIEFLY COME DRIER AIR AND
RIDGING DURING THURSDAY.

TODAY...EARLIER MENTIONED ELEVATED INSTABILITY IS FORECAST TO INCH
NORTHWARD TODAY. THE WEST TO EAST ECHOES SEEN ON THE DMX RADAR
NORTH OF THE MAIN ACTIVITY HAVE BEEN SIGNS THAT THIS IS OCCURRING.
SHORT RANGE EXPLICIT CONVECTIVE MODELS BRING THE RAIN JUST UP TO
THE MN/IA STATE LINE...BEFORE EVOLVING THE ACTIVITY EASTWARD. THE
SHORT WAVE NEAR FSD MAY INSTIGATE SOME MORE ACTIVITY THOUGH...AND
MOST UNSTABLE LIS ARE FORECAST TO BE NEGATIVE UP TO NEAR THE SOUTH
METRO THIS MORNING. SO HAVE CHANCE POPS ACROSS THE SOUTH SLOWLY
INCREASING. LATER TODAY WITH INSTABILITY BUILDING IN THE EASTERN
DAKOTAS AND SIMULATED SATELLITE INDICATE MORE LEAD SHORT WAVE
ENERGY/MID-LEVEL MOISTURE...THE CHANCE FOR THUNDERSTORMS DOES
INCREASE ACROSS WESTERN MN. AS FOR THE REST OF THE FORECAST AREA
/FAR NORTH AND EAST...THE CONTINUED SOUTHEAST DRY FLOW WILL
LIKELY ABATE MOST SHOWER ACTIVITY. IN GENERAL...THE MODELS ARE IN
DECENT AGREEMENT DURING THIS PERIOD. FOR TEMPERATURES...HAVE GONE
SLIGHTLY ABOVE THE CONSENSUS. YESTERDAY THE BIAS WAS TO BE TOO
COOL...AND WITH LIMITED AREAL COVERAGE OF ACTIVITY EXPECTED DURING
MUCH OF TODAY AND A WARMER STARTING POINT THAN YESTERDAY
MORNING...FEEL THAT ABOVE GUIDANCE IS THE ROUTE TO TAKE.

TONIGHT...A FAIRLY IMPRESSIVE UPPER LOW SWINGS SOUTHEAST WITH 70M
500MB HEIGHT FALLS PROJECTED TONIGHT BY THE NAM AND GFS. THERE HAS
BEEN A FAIRLY LARGE DISAGREEMENT IN THE GUIDANCE FOR TONIGHT ON
HOW WIDESPREAD ACTIVITY WILL BE...AND ESPECIALLY IN RAINFALL
AMOUNTS. IT SEEMS DRIVEN BY A SECONDARY UPPER LOW /SHORT WAVE/
THAT EVOLVES OVER SOUTHERN MN TONIGHT INTO WI ON WEDNESDAY. THE
14.06 NAM HAS INCREASED QPF TONIGHT SIMILAR TO THE 14.00
GFS...WITH AN INCH TO TWO INCHES RIGHT IN THE HEART OF THE
FORECAST AREA /AT THE NORTHERN PERIPHERY OF THAT SHORT WAVE/. THIS
IS A BIT CONCERNING...BUT FEEL THEY ARE BOTH OVERDONE. THE 00Z
GEM FOR INSTANCE HAS BASICALLY NO PRECIP IN EASTERN MN THROUGH 12Z
WED. THE EC IS A NICE COMPROMISE AND PREFER ITS QPF VS FORCING
FIELDS. AS THE UPPER THICKNESS DIFFLUENCE EXPANDS TONIGHT...WITH
THAT ELEVATED INSTABILITY TO WORK...SHOWER AND THUNDERSTORM
ACTIVITY SHOULD ALSO INCREASE. THE APPROACH OF THE LOW-LEVEL COOL
FRONT MOVING EAST FROM THE DAKOTAS WILL ALSO HELP...WITH SOME
LOWER-ROOTED INSTABILITY. THIS MAY BE A BETTER FOCUS FOR A FEW
STRONG THUNDERSTORMS IN WESTERN MN. FOR RAINFALL AMOUNTS HAVE MORE
NEAR THREE TENTHS TO SIX TENTHS OF AN INCH THROUGH WEDNESDAY
MORNING OVER A FAIRLY LARGE PART OF THE MN FORECAST AREA.

WEDNESDAY...AS THE PV CENTER WORKS OVERHEAD ON WEDNESDAY WITH AN
ELEVATED COLD POOL AND STEEPENED LAPSE RATES...SHOWER ACTIVITY
SHOULD CONTINUE. THE MODELS ARE ACTUALLY IN BETTER AGREEMENT
DURING THIS PERIOD. HAVE THE HIGHEST POPS WHERE THE CORRIDOR OF
PVA AND COOLER MID-LEVEL TEMPS ARE...BASICALLY ACROSS CENTRAL AND
EASTERN MN AND WESTERN WI. TEMPERATURES ON WEDNESDAY MAY STAY
BELOW 70 IN SOME COMMUNITIES GIVEN THE CLOUDS AND FORECASTED SHOWER
COVERAGE. THE WESTERN AND SOUTHERN FORECAST AREA MAY STILL GET TO
THE MID TO UPPER 70S.

FRIDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH/LOW IS EXPECTED TO
DEVELOP ACROSS BRITISH COLUMBIA AND EVOLVE EAST DURING THE
PERIOD...LEADING TO TEMPORARILY BUILDING HEIGHTS UPSTREAM ACROSS
OUR AREA BEFORE STRONGER DYNAMICS AND LOW-LEVEL MOISTURE RETURN IS
FORECAST TO IMPROVE /LIKELY SUNDAY-MONDAY/. WILL NEED TO WATCH
THIS PERIOD AS GUIDANCE OVER THE PAST SEVERAL DAYS HAS BEEN
HINTING AT AN ACTIVE PATTERN WITH SOME TYPE OF LOW-LEVEL
CYCLOGENESIS ACROSS THE UPPER MIDWEST. TIMING THOUGH ON THE
MODELS HAS A LARGE DEGREE OF SPREAD. THE ONLY TREND HAS BEEN TO
SLOW THE EASTWARD PROGRESSION OF THE POPS FROM FRIDAY THROUGH
SATURDAY UNDER THOSE BUILDING HEIGHTS...AND STILL WHAT COULD BE A
DRY FLOW ACROSS WI AND EASTERN MN.

&&

.AVIATION.../18Z TAF ISSUANCE/

AREA OF SHOWERS AND THUDERSTORMS SPREADING NORTHEAST THIS AFTERNOON
TO AFFECT KRWF AND KMSP AND KAXN. WILL LEAVE OUT THUNDER AT KSTC
FOR NOW. OTHERWISE CIGS EVENTUALLY LOWERING TO LOW END VFR AND
THEN MVFR CIGS MOST AREAS AS TROUGH SHARPENS OVER MINNESOTA. MORE
WIDESPREAD SHOWERS DEVELOPING AFTER 02Z. POSSIBLE OF SOME IFR CIGS
FROM KSTC TO KMSP AREA IN THE EARLY MORNING HOURS. MVFR VSBYS IN
SHOWERS AS WELL. IT DOES APPEAR THAT LOW CIGS WILL START TO CLEAR
FROM KAXN TO KRWF TOWARD THE END OF THE TAF PERIOD.

KMSP...EXPECT SOME THUNDER TO ADVANCE TOWARD THE FIELD BETWEEN 22
AND 23Z...WITH GREATER RISK OF SOME THUNDER AND SHOWERS BETWEEN 01Z
AND 04Z. OCNL SHOWERS AND MVFR CIGS OVERNIGHT TIL AROUND 10Z WITH
SOME RISK OF CIGS BELOW 017 THROUGH MID MORNING. CONDTIONS LIEKLY
IMPROVING TO VFR AFTER 16Z WEDNESDAY.

 &&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/JPR
Hazardous weather outlook, Jun 14, 1:16 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT TUE JUN 14 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
116 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MAINLY WEST
CENTRAL TO SOUTHERN MINNESOTA TODAY...WITH A CHANCE OF
THUNDERSTORMS AREA WIDE TONIGHT. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE...PRIMARILY ACROSS WEST CENTRAL TO SOUTH CENTRAL
MINNESOTA THIS AFTERNOON AND EVENING. ANY STORMS THAT DO REACH
SEVERE LIMITS WOULD BE CAPABLE OF LARGE HAIL AND GUSTY WINDS.
HEAVY RAINFALL OVER SOUTH CENTRAL MINNESOTA MAY ALSO CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA ON
WEDNESDAY...THEN AGAIN FRIDAY THROUGH MONDAY. AT THIS
TIME...SUNDAY AND MONDAY LOOK TO SUPPORT A BETTER CHANCE FOR
POSSIBLE SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

In the hours before

Special weather statement, Jun 14, 10:55 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT TUE JUN 14 2011

MNZ073-074-082-141745-
BROWN-REDWOOD-WATONWAN-
1055 AM CDT TUE JUN 14 2011

...THUNDERSTORMS MOVING INTO BROWN...REDWOOD AND WATONWAN
COUNTIES THROUGH 1245 PM CDT...

AT 1048 AM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES WEST OF BALATON TO 3 MILES EAST
OF REVERE TO ST JAMES. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS...WITH UP TO AN INCH
OF RAIN IN ONE HOUR WITH SOME OF THE STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DARFUR.
  WALNUT GROVE.
  SOUTH BRANCH.
  LAMBERTON.
  GROGAN.
  LA SALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN MAY RESULT IN RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

&&

LAT...LON 4399 9487 4410 9488 4410 9510 4419 9512
      4419 9560 4451 9560 4453 9557 4442 9477
      4421 9440 4387 9454
TIME...MOT...LOC 1551Z 252DEG 15KT 4424 9593 4421 9530
          4399 9465

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:55 AM CDTSpecial Weather StatementMPXBrown, Redwood, Watonwan110 min
Jun 14, 3:47 PM CDTAreal Flood AdvisoryMPXMartin, Watonwan3 hr

Nearby

Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.